Alert archive / Texas / Tornado Warnings in 1999

Tornado Warning 3, NWS Amarillo, TX

April 13, 1999Potter County, Texas

NWS Amarillo, TX issued this tornado warning at Apr 13, 1999, 2:52 PM CDT for Potter County, Texas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 13, 1999, 2:52 PM CDT (19:52 UTC)
Expired
Apr 13, 1999, 3:15 PM CDT
In force
23 min
Issued by
NWS Amarillo, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Potter County, TX

The radar

The Amarillo radar (KAMA), 31 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 2:55 PM CDTHail 1.75Amarillo, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 2:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 184 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
184 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WFUS1 KAMA 131954 RRA
TORAMA
TXC375-132015-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
252 PM CDT TUE APR 13 1999

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN POTTER COUNTY IN THE TEXAS PANHANDLE

* UNTIL 315 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER WEST CENTRAL
  POTTER COUNTY...OR ABOUT 21 MILES NORTHWEST OF AMARILLO...MOVING
  EAST AT 35 MPH.

IF YOU ARE OUTSIDE...DO NOT WATCH FOR THE TORNADO. SEEK SHELTER
IMMEDIATELY IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK
REFUGE IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.

LAT...LON 3529 10213 3539 10167 3562 10170 3550 10217

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 13, 2:45 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 13, 2:45 PM CDT, 7 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT TUE APR 13 1999

CURRENT SURFACE ANALYSIS SHOWS A COLD FRONT PUSHING THROUGH THE
NORTHWESTERN PANHANDLE WITH A DRYLINE EXTENDING SOUTH FROM NEAR
CLAYTON TO JUST WEST OF CLOVIS TO JUST WEST OF HOBBS. THIS DRYLINE
SHOULD PICK UP SPEED TO THE EAST LATE THIS AFTERNOON WITH SEVERE
CONVECTION CONTINUING TO FIRE UP ALONG IT THROUGH THIS EVENING.
A 500 MB LOW LOCATED ACROSS WESTERN NEW MEXICO WILL MOVE EAST INTO
EASTERN NEW MEXICO BY THIS EVENING. THIS WILL SERVE TO INCREASE THE
AREAL COVERAGE OF CONVECTION AND SHOULD KEEP SEVERE THUNDERSTORMS
POSSIBLE INTO THE OVERNIGHT HOURS. THE HEAVY RAIN POTENTIAL WILL
ALSO BE HIGH WITH A FLASH FLOOD THREAT POSSIBLE MAINLY ACROSS PARTS
OF THE NORTHCENTRAL AND NORTHEASTERN TEXAS PANHANDLE WHERE A FLASH
FLOOD WATCH WILL BE PUT INTO EFFECT.

THE UPPER LOW WILL CONTINUE EAST...PUSHING INTO NORTHCENTRAL TEXAS
BY MORNING. THIS WILL TAKE THE WARM SECTOR PRECIPITATION OUT OF THE
PANHANDLE BUT WRAP AROUND PRECIPITATION IS EXPECTED ESPECIALLY
ACROSS THE NORTHWESTERN TEXAS PANHANDLE AND WESTERN OKLAHOMA
PANHANDLE. EVEN SOME SNOWFALL IS POSSIBLE NEAR BLACK MESA STATE PARK
DURING THE MORNING ON WEDNESDAY. AS THE SYSTEM EXITS...VERY TIGHT
PRESSURE GRADIENTS WILL DEVELOP AND SPREAD SOUTH ACROSS THE
PANHANDLE WHERE HIGH WINDS WILL BE POSSIBLE. A HIGH WIND WATCH MAY
BE NEEDED FOR PARTS OF THE NORTHWESTERN TEXAS PANHANDLE AND WESTERN
OKLAHOMA PANHANDLE FOR WEDNESDAY.

WEDNESDAY NIGHT AND THURSDAY...HIGH PRESSURE WILL BUILD IN FROM THE
NORTHWEST. AN UPPER LEVEL DISTURBANCE DIVING SOUTH FROM THE NORTHERN
ROCKIES WILL GIVE THE PANHANDLES A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS MAINLY FRIDAY.

AMA NB 043/055 029/053 036 730
DHT NB 041/051 026/052 033 651

.AMA...
TX...FLASH FLOOD WATCH TONIGHT TXZ003>005-007>010.
OK...NONE.

CB

In the hours before

Special weather statement, Apr 13, 1:16 PM CDT, 1 hour 36 minutes before
OKZ001>003-TXZ001>020-141200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
116 PM CDT TUE APR 13 1999

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING OVER THE SOUTH-CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE.
THE MODERATE RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM 20 MILES
SOUTH OF CANYON TO JUST SOUTHEAST OF AMARILLO EXTENDING EAST TO
15 MILES SOUTH OF WHEELER. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE AND
ACROSS THE OKLAHOMA PANHANDLE EAST OF BOISE CITY.

A STRONG UPPER LOW PRESSURE SYSTEM WILL PUSH INTO EAST-CENTRAL NEW
MEXICO THIS AFTERNOON AS A DRYLINE FORMS AND PUSHES EAST ACROSS
THE SOUTHERN TEXAS PANHANDLE. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED ACROSS BOTH THE TEXAS AND OKLAHOMA PANHANDLES THROUGH
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT TORNADOES WILL
ALSO BE POSSIBLE SOUTH AND EAST OF AMARILLO NEAR THE DRYLINE.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION LATER THIS AFTERNOON AND EVENING.

BROYLES
Special weather statement, Apr 13, 1:16 PM CDT, 1 hour 36 minutes before
OKZ001>003-TXZ001>020-141200-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
116 PM CDT TUE APR 13 1999

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING OVER THE SOUTH-CENTRAL AND SOUTHEASTERN TEXAS PANHANDLE.
THE MODERATE RISK AREA IS ALONG AND SOUTHEAST OF A LINE FROM 20 MILES
SOUTH OF CANYON TO JUST SOUTHEAST OF AMARILLO EXTENDING EAST TO
15 MILES SOUTH OF WHEELER. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE REMAINDER OF THE TEXAS PANHANDLE AND
ACROSS THE OKLAHOMA PANHANDLE EAST OF BOISE CITY.

A STRONG UPPER LOW PRESSURE SYSTEM WILL PUSH INTO EAST-CENTRAL NEW
MEXICO THIS AFTERNOON AS A DRYLINE FORMS AND PUSHES EAST ACROSS
THE SOUTHERN TEXAS PANHANDLE. SCATTERED TO NUMEROUS THUNDERSTORMS
ARE EXPECTED ACROSS BOTH THE TEXAS AND OKLAHOMA PANHANDLES THROUGH
TONIGHT. THE PRIMARY THREAT WILL BE LARGE HAIL...BUT TORNADOES WILL
ALSO BE POSSIBLE SOUTH AND EAST OF AMARILLO NEAR THE DRYLINE.

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE TEXAS
AND OKLAHOMA PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
ACTIVATION LATER THIS AFTERNOON AND EVENING.

BROYLES

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 10:28 AM CDTSevere Thunderstorm WarningAMAHutchinson, Moore47 min
Apr 13, 11:02 AM CDTSevere Thunderstorm WarningAMAHansford28 min
Apr 13, 11:14 AM CDTSevere Thunderstorm WarningAMADeaf Smith46 min
Apr 13, 11:34 AM CDTSevere Thunderstorm WarningAMAOchiltree56 min
Apr 13, 11:49 AM CDTSevere Thunderstorm WarningAMAOldham41 min
Apr 13, 12:00 PM CDTSevere Thunderstorm WarningAMALipscomb45 min
Apr 13, 1:58 PM CDTSevere Thunderstorm WarningAMAOldham62 min
Apr 13, 2:13 PM CDTTornado WarningAMAOldham32 min
Apr 13, 2:39 PM CDTSevere Thunderstorm WarningAMAPotter66 min
Apr 13, 3:10 PM CDTSevere Thunderstorm WarningAMARandall50 min
Apr 13, 3:41 PM CDTSevere Thunderstorm WarningAMACarson, Potter64 min
Apr 13, 3:48 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall57 min
Apr 13, 4:53 PM CDTSevere Thunderstorm WarningAMAGray67 min
Apr 13, 6:10 PM CDTSevere Thunderstorm WarningAMACollingsworth50 min

Nearby

Tornado Warnings in Texas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.